Steroids are empirically used to medicate patients with myelopathy of unknown etiology. We report the reversible aggravation of neurological status after steroid administration in a patient with venous congestive myelopathy (VCM). We retrospectively evaluated 36 patients with angiographically confirmed spinal arteriovenous malformation (SAVM) from a prospectively collected neurointerventional database. We evaluated steroid medication and neurological aggravation using Aminoff grading and analyzed using Fisher's exact test whether steroid medication is related to neurological aggravation and spinal cord edema as demonstrated on MR T2-WI. Among 26 patients who had been treated with steroids, ten had aggravated neurological deficits. The aggravation in these ten patients was related to the steroid medication (P = 0.039 in all patients) and only marginally to VCM with spinal cord edema as seen on T2-WI (P = 0.074). Aggravation caused by using a high intravenous dose (250-1000 mg) of methylprednisolone or dexamethasone at 8-20 mg/day slowly decreased after stopping the steroid medication. Steroids were reversibly detrimental in patients with VCM caused by SAVM. A history of neurological aggravation after the use of steroids may suggest the diagnosis of SAVM associated with VCM.